Heavy Rain, Hawaii
- When
- March 11, 3:15 PM HST to 4:06 PM HST
- Where
- Hawaii County, 1.27 mi N of Pepeekeo to 1.24 mi SSE of Volcano
- Reported by
- Official NWS Observations
- Coordinates
- 19.848, -155.123
With a weak ridge across the area and abundant low-level moisture, showers developed over portions of the Big Island of Hawaii and the Garden Isle of Kauai. The rain produced small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
With a weak ridge across the area and abundant low-level moisture, showers developed over portions of the Big Island of Hawaii and the Garden Isle of Kauai. The rain produced small stream and drainage ditch flooding, and ponding on roadways. There were no reports of serious injuries or property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 11, 10:04 AM HST, 5 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 1004 AM HST Sat Mar 11 2017 .SYNOPSIS... A weak ridge will persist over or just north of the state through late next week. Light background winds will favor a southeast direction through Monday and will keep vog and humid conditions across the area. Daytime sea breezes and nighttime land breezes are expected over the next few days, with clouds and showers favoring interior portions of the islands. A somewhat unstable atmosphere may trigger a few heavy showers and thunderstorms this afternoon particularly on Kauai and the Big Island. Trade winds may return next weekend as a weak front reaching the islands from the north. && .DISCUSSION... A weak surface ridge is parked over the island chain today while an upper trough departs to the east. A cold front is also located about 300 miles northwest of Kauai and is moving due east. Early morning soundings continue to show a somewhat unstable atmospheric profile over the state. Most unstable CAPE values are range from about 600 to 1200 J/Kg at Hilo and Lihue with healthy precipitable water values of 1.3 to 1.4 inches. Visible satellite shows mostly sunny skies over the islands this morning, with a few areas starting to see some cloud build ups over the island interiors. Sea breezes should be in full effect today as the ridge will only produce light southeast background flow. The southeast flow will bring warm and muggy conditions and vog across the state. Plenty of sunshine this morning will give way to afternoon clouds and showers for all islands. To account for the instability, have added a slight chance of thunderstorms and locally heavy rain in this morning's update for some portions of the state. The focus of this active weather will likely be over Kauai which has seen some heavier showers develop just to the west, and also over the Big Island which remains closest to the upper trough. The showers and thunderstorms will likely dissipate around sunset as the land breezes take over. The cold front is forecast to pass just north of the state through rest of the weekend into early next week. Aloft, a weak upper ridge will slowly build in around Sunday night or Monday. As such, there will be little change to the current weather pattern on Sunday and Monday except for gradually stabilizing atmospheric conditions. We anticipate a continuation of the humid and voggy weather with clouds and showers during the day followed by clearing at night. As the next front departs east, latest forecast models now indicated a rather broad and weak high pressure may prevail in the island vicinity Tuesday and Wednesday. Light winds will continue but become a bit more easterly. However, winds will be light enough to continue to land and sea breeze weather pattern. Mid level ridging is still expected near the area, and will keep the airmass rather stable and limit rainfall. Forecast models continue to indicate another front will approach the state from the north toward the end of the week, with a moderate surface high pressure behind the front. Latest model runs show this weak front will reach the islands by about early next Friday, then stall and dissipate in the island vicinity over next weekend. Moisture associated with this front will bring an increase in clouds and showers for the area. And as the front dissipates, stronger trade winds will finally return to the state. Thus, the islands may see wet trade wind weather by the next weekend. && .AVIATION... A surface ridge over the islands will produce southerly low level flow that will be overpowered by afternoon sea breezes. This will produce MVFR ceilings over interior terrain and PHNY with spotty convective showers. The atmosphere remains somewhat unstable and moist, as a jet stream aloft terminating just NW of the state is inhibiting any low level inversion. As a result, expect afternoon convection to produce tops up to FL250 MVFR vis in +SHRA. Convection will rapidly diminish during the evening. && .MARINE... A weak ridge over the Hawaiian Islands will provide generally light south to southeast winds over the coastal waters through Monday. Winds will remain light into the middle of next week, but may temporarily back out of the east on Tuesday and Wednesday. A weak cold front will reach the islands late in the week with moderate trade winds filling behind the boundary. Winds and seas will stay below Small Craft Advisory conditions through the forecast period. The current northwest swell will subside today. A new moderate size northwest swell is due in on Sunday with surf coming close to advisory level heights for the north and west shores. This swell will peak early Monday morning followed by a gradual decline through Tuesday. Another small northwest swell due in on Thursday and Thursday night. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION/MARINE...Foster AVIATION...Wroe
Special Weather Statement National Weather Service Honolulu HI 109 PM HST SAT MAR 11 2017 HIZ023-026-027-120045- Big Island Interior-Kohala-Kona- 109 PM HST SAT MAR 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY... At 108 PM HST, a strong thunderstorm was located near Pohakuloa Training Area in the Saddle Area, or 27 miles east of Kailua-Kona. the storm is nearly stationary. Pea size hail is possible with this storm. Locations impacted include... Pohakuloa Training Area and Pohakuloa Camp. LAT...LON 1955 15552 1958 15575 1985 15565 1970 15537 TIME...MOT...LOC 2308Z 210DEG 1KT 1967 15557 Foster
Special Weather Statement National Weather Service Honolulu HI 124 PM HST SAT MAR 11 2017 HIZ024-025-027-120000- Big Island Interior-Big Island North and East-South Big Island- 124 PM HST SAT MAR 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY... At 123 PM HST, a strong thunderstorm was located near Hilo. This storm is nearly stationary. Winds in excess of 40 mph, heavy rain and pea size hail are possible with this storm over the next hour. Locations impacted include... Hilo, Keaau, Mountain View, Volcano, Glenwood and Kurtistown. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 1979 15516 1963 15503 1942 15528 1963 15542 TIME...MOT...LOC 2323Z 051DEG 2KT 1966 15515 Foster
Special Weather Statement National Weather Service Honolulu HI 305 PM HST SAT MAR 11 2017 HIZ025-027-120200- Big Island Interior-Big Island North and East- 305 PM HST SAT MAR 11 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HAWAII IN HAWAII COUNTY... At 304 PM HST, strong thunderstorms were clustered 7 miles southwest of Hilo. the storm is nearly stationary. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Hilo, Hawaiian Paradise Park, Keaau, Orchidlands Estates, Mountain View, Hawaiian Acres, Glenwood, Volcano, Kurtistown, Wainaku and Paukaa. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 1952 15529 1966 15536 1984 15515 1958 15500 TIME...MOT...LOC 0104Z 242DEG 2KT 1965 15518 Foster
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678730, 678731, 678732.